Arkansas, 2009Flash Flooding in Arkansas, September 18, 2009
September 18, 2009 · NWS MEG · 2 events in 2 counties and zones
An upper level low pressure system moved slowly through the Mid-South during the time period of September 17th-September 18th, 2009. Deep moisture associated with the upper low produced several rounds of heavy rain causing flash flooding over much of the Mid-South.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An upper level low pressure system moved slowly through the Mid-South during the time period of September 17th-September 18th, 2009. Deep moisture associated with the upper low produced several rounds of heavy rain causing flash flooding over much of the Mid-South.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before the first event at Sep 18, 5:34 AM CST, 1 hour 26 minutes earlier.
Area forecast discussion, Sep 18, 5:34 AM CST, 1 hour 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
634 AM CDT FRI SEP 18 2009
.DISCUSSION...
UPDATED FOR 12Z AVIATION DISCUSSION.
&&
.PREV DISCUSSION... /ISSUED 411 AM CDT FRI SEP 18 2009/
DISCUSSION...
ANOTHER NIGHT...ANOTHER ROUND OF HEAVY RAIN MOVING THROUGH
PORTIONS OF THE AREA. LOOKS LIKE A CLOUDY AND WET PATTERN WILL
PERSIST THROUGH MUCH OF NEXT WEEK. WILL CONTINUE THE FLASH FLOOD
WATCH FOR THE ENTIRE FORECAST AREA TODAY...LATER SHIFT MAY NEED TO
EXTEND INTO SATURDAY.
EARLY THIS MORNING...HEAVY RAIN WAS AFFECTING NORTHWEST MS AS A
SMALL COMPLEX OF THUNDERSTORMS PUSHED NORTHWESTWARD THROUGH THIS
AREA. PRECIPITABLE WATER VALUES ACROSS THE MIDSOUTH ARE BETWEEN
1 1/4 AND 2 INCHES. THE UPPER LEVEL LOW THAT HAS AFFECTED THE
MIDSOUTH WAS THE PAST SEVERAL DAYS WAS CENTERED OVER NORTHERN LA
THIS MORNING. THE LOW WAS BEGINNING TO WEAKEN SOMEWHAT AND BECOME
AN OPEN WAVE.
FOR TODAY...THE UPPER LEVEL LOW OVER NORTHERN LA WILL PUSH
EASTWARD INTO CENTRAL MS AS IT CONTINUES TO WEAKEN. THE LOW WILL
CONTINUE TO INTERACT WITH A VERY MOIST AND SLIGHTLY UNSTABLE
ATMOSPHERE ACROSS THE MIDSOUTH. THIS WILL RESULT IN SHOWERS AND
THUNDERSTORMS ACROSS MOST OF THE REGION WITH LOCALLY HEAVY
DOWNPOURS. WITH THE GROUND SATURATED IN MOST LOCATIONS FROM RECENT
HEAVY RAIN...FLASH FLOODING REMAINS POSSIBLE.
THE REMNANTS OF THE UPPER LEVEL LOW WILL MOVE NORTHWARD INTO THE
MIDSOUTH SATURDAY. THE REMNANTS OF THE LOW AND ANOTHER UPPER LEVEL
LOW OVER AZ/NM THIS MORNING WILL GRADUALLY BECOME ABSORBED BY A
BROAD UPPER LEVEL LOW OVER THE SOUTHERN PLAINS OVER THE WEEKEND.
AS A RESULT...VERY MOIST AND UNSTABLE AIR WILL CONTINUE TO PUSH
INTO THE MIDSOUTH WITH A CONTINUATION OF SHOWERS AND
THUNDERSTORMS. LATER SHIFTS MAY NEED TO EXTEND THE FLASH FLOOD
WATCH INTO SATURDAY.
ON SUNDAY...LOW PRESSURE OVER THE SOUTHERN PLAINS OPENS UP AND
PUSHES NORTHEASTWARD AS A SHORT WAVE LEAVING THE MIDSOUTH IN BROAD
SOUTHWEST FLOW ALOFT THAT PERSIST INTO MONDAY. THE ATMOSPHERE WILL
BECOME MORE UNSTABLE WITH PERHAPS A LITTLE MORE SUN. COULD BE A
FEW STRONG THUNDERSTORMS BY SUNDAY OR MONDAY...BUT DEPENDS ON HOW
MUCH SUN WE RECEIVE.
BY TUESDAY...A CLOSED AND STRONG UPPER LEVEL LOW DIGS FROM THE
NORTHERN PLAINS INTO THE CENTRAL PLAINS. THIS PLACE THE MIDSOUTH
IN INCREASINGLY STRONG SOUTHWESTERLY FLOW ALOFT. MEANWHILE...A
COLD FRONT IS FORECAST TO PUSH TOWARD THE AREA. PREFER THE SLOWER
GFS OVER THE ECMWF WITH THE SOUTHWEST FLOW ALOFT...AND EVEN THE
GFS MAY BE PUSHING THE FRONT TOO FAR EASTWARD TOO FAST. THINK THE
FRONT WILL STALL SOMEWHERE ACROSS THE MIDSOUTH...JUST NOT SURE
WHERE ATTM. POPS MAY NEED TO BE RAISED IN LATER FORECASTS
DEPENDING ON WHERE THE FRONT STALLS...AND HEAVY RAIN MAY ALSO
OCCUR AGAIN. A FEW STRONG THUNDERSTORMS ARE ALSO POSSIBLE AHEAD OF
THE FRONT. NOT SURE THE MODELS PRESENTLY HAVE A GOOD HANDLE ON THE
MOVEMENT OF THE FRONT AND POTENTIAL FOR MORE HEAVY RAIN.
JCL
&&
.AVIATION...
12Z TAF CYCLE
SHOWERS AND THUNDERSTORMS WERE OVER MUCH OF THE FORECAST AREA THIS
MORNING. LOW CEILINGS WILL PERSIST FOR MUCH OF THE MORNING HOURS
AND THEN GRADUALLY LIFT DURING THE AFTERNOON AND EVENING.
ADDITIONAL SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE THROUGH MUCH
OF THE DAY. CEILINGS WILL LOWER AGAIN DURING THE OVERNIGHT HOURS
WITH SOME FOG POSSIBLE AS WELL. WINDS SHOULD BE MAINLY FROM THE
EAST AT 5 TO 10 KNOTS.
ARS
&&
.PRELIMINARY POINT TEMPS/POPS...
MEM 81 70 81 71 / 80 50 70 50
MKL 79 68 80 69 / 80 50 70 50
JBR 79 67 78 68 / 60 40 70 50
TUP 82 70 82 71 / 80 60 70 50
&&
.MEG WATCHES/WARNINGS/ADVISORIES...
AR...FLASH FLOOD WATCH THROUGH THIS EVENING FOR CLAY-CRAIGHEAD-
CRITTENDEN-CROSS-GREENE-LAWRENCE-LEE AR-MISSISSIPPI-
PHILLIPS-POINSETT-RANDOLPH-ST. FRANCIS.
MO...FLASH FLOOD WATCH THROUGH THIS EVENING FOR DUNKLIN-PEMISCOT.
MS...FLASH FLOOD WATCH THROUGH THIS EVENING FOR ALCORN-BENTON MS-
CALHOUN-CHICKASAW-COAHOMA-DESOTO-ITAWAMBA-LAFAYETTE-LEE MS-
MARSHALL-MONROE-PANOLA-PONTOTOC-PRENTISS-QUITMAN-
TALLAHATCHIE-TATE-TIPPAH-TISHOMINGO-TUNICA-UNION-YALOBUSHA.
TN...FLASH FLOOD WATCH THROUGH THIS EVENING FOR CARROLL-CHESTER-
CROCKETT-DECATUR-DYER-FAYETTE-GIBSON-HARDEMAN-HARDIN-
HAYWOOD-HENDERSON-HENRY-LAKE-LAUDERDALE-MADISON-MCNAIRY-
OBION-SHELBY-TIPTON-WEAKLEY.
&&Hazardous weather outlook, Sep 18, 3:36 AM CST, 3 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
436 AM CDT FRI SEP 18 2009
ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-191100-
ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-
PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-
ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-
UNION-WEAKLEY-YALOBUSHA-
436 AM CDT FRI SEP 18 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.
.DAY ONE...TODAY AND TONIGHT
A FLASH FLOOD WATCH REMAINS IN EFFECT FOR THE MIDSOUTH TODAY.
NUMEROUS SHOWERS AND THUNDERSTORMS WILL REPEATEDLY MOVE OVER THE
WATCH AREA WITH VERY HEAVY RAINFALL RATES. SEVERAL INCHES OF RAIN
WILL BE POSSIBLE OVER THESE AREAS WHICH MAY LEAD TO FLASH
FLOODING.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
A THREAT FOR LOCALLY HEAVY RAINFALL WILL CONTINUE OVER THE MIDSOUTH
INTO AT LEAST THE MIDDLE OF NEXT WEEK. PLEASE CONTINUE TO MONITOR
THE LATEST FORECASTS FOR ADDITIONAL INFORMATION CONCERNING THE
THREAT OF HEAVY RAINFALL.
.SPOTTER INFORMATION STATEMENT...
STORM SPOTTERS...EMERGENCY MANAGEMENT...AND LAW ENFORCEMENT
OFFICIALS ARE ENCOURAGED TO REPORT ANY FLOODING TO THE NATIONAL
WEATHER SERVICE FORECAST OFFICE IN MEMPHIS.
JCL
Flash Flood, St. Francis
- When
- September 18, 7:00 AM CST to 8:15 AM CST
- Where
- St. Francis County, 2.08 mi NNE of Forrest City Muni Ar to Widener
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 34.978, -90.757
Heavy rain produced flash flooding across much of St. Francis County. Highway 1 just south of Forrest City was impassable. In addition, numerous county roads were underwater as well.
Flash Flood, Crittenden
- When
- September 18, 10:35 AM CST to 12:00 PM CST
- Where
- Crittenden County, 0.18 mi SW of Blanton to 0.65 mi NNE of Briark
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 35.168, -90.172
Heavy rain produced flash flooding in West Memphis. Numerous streets were closed including Clement Road, Stratford Drive, Dover Road and Balfour Road. Flood water reached the height to the bumper of some vehicles.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in North Carolina, September 18, 20091 death · 1 event
- Flash Flooding in Mississippi, September 18, 2009$952,000 · 3 events
- Flash Flooding in Tennessee, September 18, 2009$40,000 · 3 events
- Lightning Strike in North Carolina, September 18, 2009$20,000 · 1 event
- Heavy Rain in Florida, September 18, 20093 events
- Flash Flooding in South Carolina, September 18, 2009$4,000 · 2 events
- Flood in Florida, September 18, 20091 event
- Waterspout in South Atlantic Coastal Waters, September 18, 20091 event
- Waterspout in South Atlantic Coastal Waters, September 18, 20091 event
- Waterspout in Gulf of Mexico, September 18, 20091 event
- Funnel Cloud in Louisiana, September 18, 20091 event
- Waterspout in Lake Erie, September 18, 20091 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 196158, 196171.